1. Health
Send to a Friend via Email

Discuss in my forum

Nancy Schimelpfening

Cymbalta and Tinnitus, Hearing Loss

By January 29, 2013

Follow me on:

Question: "I have recently stopped my Cymbalta because it has affected my hearing.   My ears are sore, my left ear is blocked and both ears are hissing louder.   I can't hear at low levels like I used to." -- DepressedBiskitDownUnder

Can Cymbalta cause tinnitus or hearing loss?

Answer: Tinnitus - which is characterized by ringing, swishing or hissing noises in the ear - is listed by the manufacturer of Cymbalta as an "infrequent" side effect.  What this means is that it occurs in somewhere between one in one hundred and one in one thousand patients who use this drug.  I can also occur when patients discontinue taking Cymbalta.  The tinnitus caused by Cymbalta is temporary and should resolve itself once the drug leaves your system.

You didn't mention if you had stopped taking your medication under your doctor's supervision, but it is always a good idea to taper off your medication slowly.  Stopping "cold turkey" can lead to what's called "discontinuation syndrome."  The symptoms of discontinuation syndrome can be pretty unpleasant, including such things as:  fatigue, nausea, muscle pain, insomnia, anxiety, agitation, dizziness, hallucinations, blurred vision, irritability, tingling sensations, vivid dreams, sweating or electric shock sensations.  A gradual reduction in your medication dosage can help you avoid the worst of these.

Related Articles:

Comments
February 2, 2013 at 3:39 am
(1) tim matthews says:

We all know that there is no perfect treatment for tinnitus
the lesser the medicine you take the better it is for you .
there are other ways to lessen the effects of tinnitus in your ear
like sound therapy or even the holistic approach
i am giving out free advises to anyone who writes to me , i have also compiled a video where i speak about tinnitus , have a look
Tinnitus miracle

July 20, 2013 at 6:22 pm
(2) Jay says:

I took Cymbalta one time to help my migraines and immediately got a loud hissing in my ears that will not go away. It has beed 3 weeks now and I am going nuts, this crap should have never been approved by the FDA!!!
Don’t take it.

July 30, 2013 at 3:57 pm
(3) Carol Grambihler says:

I started with horrible tinnitis one week after starting Cymbalta for relief of Fibromyalgia. It did releive the fibromyalgia pain, but I can’t stand the constant humming in my ears! I am an RN so figured out what was causing this, but continued to take it for one more week. Then I received my bill from Humana prescription insurance and saw this was going to cost $360 a month, which would put me in the “doughnut” hole after 5 months of this, so I quit taking it. I refuse to pay that much for any medication. I still have the ringing after 4 days, but they said if I took Meclazine, it might help! But I can hardly hear phone conversations or even face to face conversations without saying “What” If I had known this was one of the side effects, I would have never taken it. You should put that bit of info on your commercials!

December 2, 2013 at 10:14 pm
(4) Karen says:

I have been on Cymbalta for 18 mths for fibro. Been seeing ENT for hearing loss for 5 mths. I cannot hear low tones. I feel like I am under water all the time. I also have terrible problem with tremors about 6 hours after taking 60 Mgr dose. Who works great for fibro but not worth living with the horrible side effects. Trying to come off it now. Age 55.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.